General Question

jca's avatar

How soon after someone starts chemo do they feel the physical side effects?

Asked by jca (28202 points ) August 4th, 2010

My mom is starting chemo this morning. I am wondering how long it will take for her to feel the side effects. They give her anti-nausea drugs but i know she will still feel effects.

Will it be immediately when drug is administered?

will it be within a few hours (same day)?

or will it not be until the next day?

Observing members: 0 Composing members: 0

11 Answers

buttryflylvr68's avatar

It depends on what type of cancer she has first of all, Then there is the ? what stage and is she going to have radiation? if so then usually it can take a week but like I said depends on the treatment and cancer..

gailcalled's avatar

The new anti-nausea drugs are miraculous. The main side effect nowadays is fatigue, and depending on the chemical, red pee for a while. She may have food cravings or dislikes too. The nurses can peg, almost to the hour, when her hair may start falling out.

Personally, I chose to go bald and simply wear cute hats or cotton head scarves. Some of my friends bought wigs, but I found them hot and itchy.

I also told myself that the modern treatments were going to get rid of the cancer, my hair would grow back and wasn’t it wonderful that I wasn’t diagnosed 30 years ago.

I drove myself to and from my chemo (45 minutes each way.

Everyone is different, every cancer is unique and every treatment is custom-designed.

Pied_Pfeffer's avatar

My sister received chemotherapy for 5 years. She always scheduled them for Friday afternoons so that she had the weekend to recuperate from the fatigue and other immediate effects. I don’t think she ever missed a day of work, at least in the first few years.

jca's avatar

Just FYi she is stage 2, breast cancer, had a tumor which they removed, and after the chemo, at some point she will have radiation. She’s having 8 sessions of chemo – every other week, so it will be a 16 week length of time. they said the hair falls out after 17 days – if that means starts falling out or will have fallen out totally i’m not sure.

buttryflylvr68's avatar

I would say from working in the field that along with chemo she will probably get some kind of steroid such as decadron .She will loose her hair, but I would say just shave it all off and let it grow back..Most of my patience’s hair came out but not all the way .. When they just shaved it all off and when it grew out it was so beautiful..It is good that she has a good support system and just keep asking questions..There is no stupid question…Ask about her blood counts and keep up with them, have them explain them to you and her..Breast Cancer survival rate is like 95% now and they caught it early.. Positive thinking is good key and tool..

JilltheTooth's avatar

I had chemo for cervical cancer in ‘99 so it was a different drug protocol, I’m sure, but the first thing I noticed was feeling euphoric the same day, then feeling like I’d been run over by a truck the next. I learned to take a very strong gum with me to sessions so I wouldn’t have to taste it. (No, it wasn’t oral, it was IV but it still permeated the tissues enough to taste). The shaved head idea is a good one, taking care of hair when you’re exhausted is a pain. The anti-nausea drugs they have now are wonderful.
My daughter supported and helped me all the way through and it meant more to me than I can say. Green light to both of you, make sure she rests alot and stays hydrated. Good luck!

zwingli's avatar

I have someone very close to me who is going through chemo right now. So it honestly depends on the type of chemo someone is receiving. Ultimately each person is different so reaction times depend on the person and how their body interacts with the drug. Also if the person is extremely sick not all the reactions may be from the chemo they be the disease itself.

jca's avatar

luckily my mom is not sick in any other way, and takes no other meds besides Synthroid, she’s in good shape physically, so hopefully that will help her to have a better outcome from the meds.

I had heard that you should eat a full meal and drink lots and stay hydrated when you have chemo.

gailcalled's avatar

@jca: The hair issue is interesting. The roots weaken and you notice clumps in your hairbrush and pillow . Then you (or I) simply pull out the rest or shave it. I liked the hard-boiled egg look better than the few dry wispy hair look.

I had radiation also. The nurses there were also able to predict, to the day, when the skin around the breast was going to look sunburned. My only noticeable issue was fatigue, but it was not debilitating. I allowed myself to watch stupid daytime TV and sleep whenever I felt like it. My hair grew back curlier, which I loved, but reverted back to its old messy shape in two years.

As far as eating goes, your mother’s stomach will advise or what and how much to eat. Hydration is always a good idea, but she doesn’t have to force water down her gullet if she doesn’t feel like it.

Treatment is unpleasant but bearable. The best of luck to your mother.

mollydrew's avatar

It depends on the chemo, type of cancer, immune system, your over all body strength, for me I reacted violently almost immediately. Get lots of rest and drink water.

perspicacious's avatar

Someone who is currently in chemo recently said the third day is the sickest.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther